Illinois, 2008

Cold in Illinois, February 13 to 15, 2008

February 13 to 15, 2008 · NWS LOT · 1 event in 1 county or zone

Low temperatures dropped into the lower teens on February 14th, with a low temperature of 13 recorded at Chicago O'Hare Airport. One person died in Chicago due to cold exposure.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Low temperatures dropped into the lower teens on February 14th, with a low temperature of 13 recorded at Chicago O'Hare Airport. One person died in Chicago due to cold exposure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 13, 5:56 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 13, 5:56 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
556 PM CST WED FEB 13 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
307 PM CST

SURFACE RIDGE AXIS EXTENDING FROM THE LOWER MS RIVER VALLEY INTO
SOUTHERN WISCONSIN WILL CONTINUE TO THE EAST TONIGHT AS A TROUGH
OF LOW PRESSURE ACROSS THE NORTHERN PLAINS BEGINS TO TRACK
EASTWARD IN RESPONSE TO A VORT MAX ACROSS EASTERN MONTANA RAPIDLY
MOVING THROUGH THE NORTHERN PLAINS OVERNIGHT. HAVE BEEN MONITORING
LOW CLOUD DECK FROM CENTRAL IOWA INTO SOUTHERN WISCONSIN
TODAY...AND SATELLITE TRENDS OVER PAST FEW HOURS HAVE INDICATED A
HALT TO SOUTHWARD MOVEMENT OF THIS DECK. WITH LOW LEVEL RIDGE AXIS
DEPARTING TO THE EAST THIS EVENING AND STRENGTHENING LOW LEVEL
FLOW/WARM ADVECTION THIS EVENING...EXPECTING THESE LOW CLOUDS TO
REMAIN TO THE NORTH OF THE FORECAST AREA. HOWEVER...WILL INDICATE
INCREASING MID AND HIGH CLOUDINESS TONIGHT. TEMP FORECAST RATHER
TRICKY TONIGHT GIVEN STRENGTHENING WARM ADVECTION AND INCREASING
MID/HIGH CLOUDINESS. GIVEN SFC DEW PTS RUNNING IN THE SINGLE
DIGITS TO TEENS...THE IDEA OF AN EVENING LOW STILL SEEMS
REASONABLE...WITH STEADY OR SLOWLY RISING TEMPERATURES OVERNIGHT
AS MID/HIGH CLOUDS THICKEN AND AS WARM ADVECTION BECOMES A BIT
MORE PRONOUNCED.

FOCUS FOR THURSDAY THEN SHIFTS TO APPROACHING SYSTEM MOVING
THROUGH THE NORTHERN PLAINS TONIGHT. SOME SLIGHT DIFFERENCES WERE
NOTED IN 12Z GFS/NAM. PER PMDHMD...WRF SEEMS TO BE AN OUTLIER WITH
A SLIGHTLY DEEPER MID LEVEL TROUGH AND SLIGHTLY SLOWER FRONTAL
TIMING INTO NORTHERN ILLINOIS TOMORROW EVENING. THUS...HAVE
FOLLOWED MORE OF A GFS TYPE SOLUTION FOR THIS FORECAST. SFC
GRADIENT DOES STRENGTHEN TOMORROW IN ADVANCE OF THE MAIN SFC FRONT
WITH SOME GUSTS INTO THE 15 TO 20 KNOT RANGE POSSIBLE TOMORROW
AFTERNOON. AT THIS TIME...EXPECTING BEST CHANCE OF PRECIP TO BE
POST FRONTAL LINKED MORE TO LOW/MID LEVEL FRONTOGENESIS AND
INCREASING UPPER FORCING WITH A STRENGTHENING UPPER LEVEL JET OVER
THE WESTERN GREAT LAKES. DID INCREASE POPS TO LIKELY ON THURSDAY
EVENING TO ACCOUNT FOR THIS. AT THIS TIME SNOW ACCUMS OF AROUND AN
INCH APPEAR TO BE REASONABLE WITH LIGHT SNOW TAPERING OFF
OVERNIGHT AS DRIER LOW LEVEL AIR ADVECTS INTO THE AREA. TEMPS NOT
EXPECTED TO MAKE MUCH OF A RECOVERY ON FRIDAY AS NEXT 1040 MB HIGH
APPROACHES FROM THE NORTHERN PLAINS. WITH SNOW COVER ACROSS THE
NORTH AND COLD AIR MASS SETTLING IN...HIGHS SHOULD STRUGGLE TO
REACH DOUBLE DIGITS ABOVE ZERO ACROSS FAR NORTHERN ILLINOIS FRIDAY
AFTERNOON...WITH TEMPS STEADY OR EVEN SLOWLY FALLING THROUGH THE
DAY ACROSS THE SOUTHERN PORTIONS OF THE AREA WITH CONTINUED COLD
ADVECTION. VERY COLD NIGHT IN STORE FOR FRIDAY NIGHT AS SFC HIGH
SETTLES OVER THE AREA...WITH TEMPS LIKELY DROPPING INTO THE SINGLE
DIGITS BELOW ZERO NORTHERN HALF OF THE AREA...TO SINGLE DIGITS
BELOW ZERO ACROSS THE SOUTH. QUIET DAY IS THEN EXPECTED FOR
SATURDAY WITH WEAK SHORT WAVE UPPER RIDGING IN ADVANCE OF NEXT
NORTHERN STREAM TROUGH MOVING INTO THE NORTHERN PLAINS.

MARSILI

&&

.LONG TERM...SUNDAY THROUGH WEDNESDAY
307 PM CST

MAIN FORECAST CONCERN THROUGH EXTENDED PERIOD WILL BE SFC LOW
PRESSURE SYSTEM THAT/S EXPECTED TO DEVELOP ACROSS THE SOUTHERN
PLAINS AND MOVE NORTHEASTWARD THROUGH THE MISS RVR VALLEY INTO THE
CENTRAL AND EASTERN GREAT LAKES ON SUNDAY.  CONCERNS WITH FORECAST
ARISE WITH UL CUT-OFF LOW WHICH IS EXPECTED TO BE ROTATING ACROSS
THE FOUR CORNERS REGION AT THE BEGINNING OF THE PERIOD.  WITH
TIME...12Z GFS WANTS TO EJECT SYSTEM EASTWARD SATURDAY AFTERNOON
WITH CORRESPONDING CYCLOGENESIS ACROSS THE WESTERN GULF OF MEXICO.
00Z ECMWF HAD SFC LOW STAYING WELL TO THE SOUTH OF THE REGION
INITIALLY WITH SFC LOW MOVING THROUGH THE NORTHERN GREAT LAKES
DURING THE SAME TIME PERIOD.  COMPLICATIONS NOW ARISE IN THE FACT
THAT MOST RECENT 12Z ECMWF NOW SUGGESTING SFC LOW WILL NOW MOVE ON A
NORTHEASTERLY PATH FROM THE ARKLATEX REGION THROUGH THE MID MISS
RIVER VALLEY...AND FINALLY INTO THE CENTRAL GREAT LAKES.  WITH THIS
TRACK...CWA WILL BE IN FAVORABLE LOCATIONS FOR A POSSIBLE
RAIN/SNOWFALL EVENT.  FOR NOW...BASED ON HPC PREFERENCE AND MORE
CONSISTENCY BETWEEN THE 12Z GFS/00 ECMWF...WILL FAVOR THE MORE
SOUTHWARD SOLUTION OF SFC LOW THROUGH TENN RVR VALLEY AND GULF COAST
STATES.  WITH THAT BEING SAID...CF EXPECTED TO PASS THROUGH AREA
EARLY SUNDAY IN ASSOCIATION WITH SFC LOW PASSING TO THE NORTH.
INITIALLY...TEMPS ACROSS FAR SOUTHERN SECTIONS OF THE CWA MAY
SUPPORT A RAIN/SNOW MIX...HOWEVER AS COLDER AIR FILTERS INTO THE
REGION...WILL EXPECT SNOW AREA WIDE.  IT APPEARS AS THIS FEATURE
WILL BE A BIT MOISTURE STARVED AS SYSTEM TO THE SOUTH WILL HAVE
FIRST CRACK AT AVAILABLE MOISTURE FROM THE GULF...THEREFORE...NOT
EXPECTED ANY SIGNIFICANT ACCUMULATIONS AS OF RIGHT NOW.
OBVIOUSLY...MANY DETAILS REMAIN TO BE WORKED OUT WITH THE TRACK OF
THE SOUTHERN SYSTEM...AND AS A RESULT...THIS FEATURE BARES FURTHER
WATCHING.

THROUGH THE BEGINNING PORTIONS OF NEXT WEEK...UL POLAR VORTEX
EXPECTED TO RE-ESTABLISH ITSELF ACROSS CENTRAL CANADA IN THE
VICINITY OF HUDSON BAY.  THIS FEATURE WILL HAVE NEGATIVE IMPACTS ON
THE WESTERN GREAT LAKES AS PERIODIC SHORTWAVE TROUGHS WILL
CONTINUOUSLY ROTATE THROUGH THE AREA...SETTING THE STAGE FOR
CONTINUED CHANCES FOR SCATTERED LIGHT SNOW SHOWERS THROUGH MUCH OF
THE DAY ON MONDAY.  ADDITIONALLY...FORECAST TURNS SHARPLY COOLER
DURING THIS PERIOD AS A SECONDARY COLD FRONT/REINFORCING SHOT OF
COLD AIR WILL MOVE INTO THE AREA ALSO ON MONDAY.  THIS WILL SEND
TEMPS ON A DOWNWARD PLUNGE ONCE AGAIN WITH SUBZERO READINGS ONCE
AGAIN POSSIBLE ACROSS WESTERN AND NORTHWESTERN SECTIONS OF THE
AREA.  A SFC RIDGE AXIS IS THEN EXPECTED TO BUILD ACROSS THE AREA ON
TUESDAY AND WEDNESDAY...PUTTING A HALT ON ANY SNOWFALL POTENTIAL
THROUGH THE CONCLUSION OF THE FORECAST PERIOD.

GITRO

&&

.AVIATION...

00Z TAFS...QUIET WEATHER THROUGH EARLY THURSDAY AFTERNOON. HIGH
CLOUDS CONTINUE TO INCREASE TONIGHT AND EVENTUALLY LOWER TO A MID
DECK BY MORNING. CLOUDS CONTINUE TO LOWER TO 4-6KFT BY THURSDAY
AFTERNOON. WSW WINDS UNDER 10KTS TURN SOUTHERLY THIS EVENING THEN
INCREASE TO 10-15KTS BY MORNING WITH GUSTS TO 20KTS DEVELOPING BY
LATE THURSDAY MORNING. WINDS TURN WSW AHEAD OF A COLD FRONT TOWARD
THE END OF THE PERIOD.

MODELS SHOW THE BULK OF PRECIP BEHIND THE COLD FRONT LATE THURSDAY
AFTERNOON BUT MAINLY THURSDAY EVENING...AFTER THE END OF THIS
PERIOD. HAVE INCLUDED LIGHT SNOW IN A TEMPO AT RFD BUT HAVE LEFT
THE REST OF TAFS DRY AND WILL TAKE A CLOSER LOOK AT THE ONSET OF
PRECIP WITH THE NEXT FORECAST. CMS

&&

.MARINE...
137 PM CST

WITH HIGH PRESSURE PASSING OVER THE LAKES TONIGHT...WINDS SHUD BACK
SOUTH TONIGHT BUT ANTICIPATE ANOTHER SNOW EVENT THURSDAY WITH A COLD
FRONTAL PASSAGE THRU THE AFTN AND EVENING AND THUS TURNING WINDS
BACK TO NORTH OVERNIGHT THURS NGT. NORTH WINDS CONTINUE THRU FRIDAY
BUT BACK ONCE AGAIN TO WEST FRI NGT TO SW ON SAT WITH HIGH PRESSURE
RIDGE PASSING TO THE SOUTH OF THE LAKES. A FAIRLY STRONG PRESSURE
GRADIENT ON SATURDAY IN ADVANCE OF ANOTHER FRONTAL SYSTEM MAY PUSH
WINDS UP TO GALE FORCE FROM THE SOUTHWEST ESPECIALLY NORTH WHILE
BANKING ON 30 KTS SOUTH HALF OF LAKE. WINDS EASE SAT NIGHT IN BASE
OF SFC TROF BUT PICK UP AGAIN TO 25 KTS SUNDAY FROM THE NORTHWEST.
THIS CONTINUING THRU MONDAY WITH INTERMITTENT PDS OF SNOW. THESE TWO
POST FRONTAL COLD EVENTS NOT AS STRONG AS LAST COUPLE EVENTS
ALTHOUGH DO EXPECT SOME LAKE INDUCED SNOWS OVER ENTIRE LAKE AFTER
EACH FROPA.

RLB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Feb 13, 3:44 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
344 PM CST WED FEB 13 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
142145-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
344 PM CST WED FEB 13 2008 /444 PM EST WED FEB 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

PORTIONS OF THE KANKAKEE...IROQUOIS...AND ILLINOIS WILL REMAIN IN
FLOOD. IN ADDITION...ICE JAM FLOODING WILL REMAIN A POSSIBILITY
ON THE KANKAKEE AND ROCK RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LIGHT SNOW IS EXPECTED ON THURSDAY EVENING WITH SOME MINOR
ACCUMULATIONS OF AROUND AN INCH POSSIBLE.

PORTIONS OF THE KANKAKEE...IROQUOIS...AND ILLINOIS WILL REMAIN IN
FLOOD. IN ADDITION...ICE JAM FLOODING WILL REMAIN A POSSIBILITY
ON THE KANKAKEE AND ROCK RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-142145-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
344 PM CST WED FEB 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142145-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
344 PM CST WED FEB 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MARSILI

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
February 13, 8:00 PM CST to February 15, 10:00 AM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2008-02-1481MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84271.